Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Tucson, AZ

July 26, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 26, 2013, 1:44 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2013, 1:44 PM MST (20:44 UTC)
Expired
Jul 26, 2013, 3:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:00 PM MSTFLASH FLOODTucson, AZSILVERLAKE AND EUCLID FLASH FLOOD CAUSED STALLED VEHICLES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WGUS55 KTWC 262044
FFWTWC
AZC019-262245-
/O.NEW.KTWC.FF.W.0020.130726T2044Z-130726T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
144 PM MST FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 345 PM MST

* AT 134 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL CAUSING FLASH FLOODING FROM A THUNDERSTORM BETWEEN  
  TUCSON AND SAHUARITA ALONG THE INTERSTATE 19 AND INTERSTATE 10     
  CORRIDORS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON     
  INTERNATIONAL AIRPORT...SOUTH TUCSON...SAHUARITA AND SAN XAVIER   
  MISSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3229 11092 3187 11092 3191 11110 3233 11108

$$

JJB
2 follow-up statements
737 
WGUS75 KTWC 262125
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST FRI JUL 26 2013

AZC019-262245-
/O.CON.KTWC.FF.W.0020.000000T0000Z-130726T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
225 PM MST FRI JUL 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING FROM SAHUARITA TO 
SOUTH TUCSON. RAINFALL REPORTS IN SOUTH TUCSON HAVE SHOWN UP TO 1.5 
INCHES OF RAIN HAS FALLEN IN THE AREA WITH ADDITIONAL RAINFALL 
EXPECTED OVER THE NEXT HOUR.

A FEW ROADS THAT BE IMPACTED BY THE HEAVY RAIN AND FLASH FLOODING 
INCLUDE INTERSTATES 10 AND 19 NEAR THE INTERCHANGE...EAST AJO 
WAY...AND SPEEDWAY BLVD NORTH TO RIVER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

&&

LAT...LON 3194 11093 3199 11110 3233 11108 3229 11092

$$

JJB
083 
WGUS75 KTWC 262242
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST FRI JUL 26 2013

AZC019-262251-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-130726T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
342 PM MST FRI JUL 26 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST FOR EAST CENTRAL
PIMA COUNTY...

THE HEAVY RAIN THAT PROMPTED THE WARNING EARLIER HAD ENDED. 
THUS...THE WARNING WILL EXPIRE ON TIME. HOWEVER...RUNOFF FROM THE 
RAINFALL MAY STILL BE RESULTING IN ELEVATED FLOWS IN NORMALLY DRY 
WASHES IN THE AREA. 

LAT...LON 3194 11093 3199 11110 3233 11108 3229 11092

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:31 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 26, 1:31 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST FRI JUL 26 2013

.SYNOPSIS...AMPLE MOISTURE WILL MAINTAIN SCATTERED THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. A DISTINCT DOWNWARD TREND IN THE
MONSOON WILL COMMENCE STARTING SATURDAY WITH FEWER SHOWERS AND
THUNDERSTORMS. BY SUNDAY INTO EARLY NEXT WEEK...MOST OF SOUTHEAST
ARIZONA WILL BE DRY EXCEPT FOR EASTERN AREAS WHERE A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. INCREASED MOISTURE IS
EXPECTED BY THE MIDDLE OF NEXT WEEK BRINGING THE CHANCE OF STORMS
BACK TO MOST OF THE AREA.

&&

.DISCUSSION...LATEST RADAR IMAGERY SHOWS THAT SHOWERS AND
THUNDERSTORMS ARE STARTING TO FILL INTO THE VALLEY AREAS NICELY
AFTER BEING PRIMARILY ACROSS THE HIGHER TERRAIN DURING THE LATE
MORNING HOURS. THE PRIMARY CONCERN WILL CONTINUE TO BE HEAVY
RAINFALL AND FLASH FLOODING AS THESE STORMS ARE VERY SLOW MOVERS
GIVEN LACK OF STEERING. CAN'T RULE OUT A WET MICROBURST OR TWO AS
WELL WITH THE STRONGEST STORMS. BELIEVE THAT THE BEST THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
HOURS THEN DIMINISH OVER THE COURSE OF THE EVENING.

TODAY LOOKS TO BE THE LAST REAL ACTIVE DAY FOR AWHILE AS HIGH
PRESSURE ALOFT RECENTERS ITSELF ACROSS SONORA ALLOWING FOR DRIER AIR
TO MOVE IN FROM THE WEST. SATURDAY WILL STILL BE A TRANSITIONAL DAY
AS MOISTURE WILL REMAIN PRIMARILY ACROSS GRAHAM/GREENLEE/COCHISE
COUNTIES WHERE A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
WITH JUST A SLIGHT CHANCES WESTWARD INTO TUCSON. BY
SUNDAY...MOISTURE AND INSTABILITY WILL REMAIN LIMITED SUCH THAT ONLY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
TUCSON EASTWARD. IT NOW LOOKS LIKE MONDAY INTO TUESDAY WILL BE THE
PEAK OF THE DOWNTREND OF THE MONSOON BEFORE MOISTURE STARTS TO
PICKUP FROM THE SOUTH AND EAST AS THE FLOW CHANGES BY THE MIDDLE OF
NEXT WEEK TO ALLOW MORE MOISTURE IN FROM THE EAST AND SOUTHEAST.
MEANWHILE...TEMPERATURES WILL RETURN TO SLIGHTLY ABOVE NORMAL VALUES
THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...ANOTHER ACTIVE THUNDERSTORM DAY WITH ABUNDANT CB IN THE
VICINITY THROUGH 26/04Z. FAVORED TIME FOR THUNDERSTORMS TO IMPACT
TERMINALS IS THROUGH 25/24Z...WITH ADDITIONAL SHOWER ACTIVITY AND
ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE 26/04Z. CIGS IN THE MVFR
RANGE EXPECTED WITH THUNDERSTORMS...BUT SHOULD OTHERWISE REMAIN VFR.
WINDS WILL REMAIN GENERALLY LESS THAN 10 KTS OUTSIDE OF
THUNDERSTORMS...WITH STRONG A ERRATIC WINDS NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN ACTIVE THUNDERSTORM DAY IS ON TAP THROUGH THE
AFTERNOON AND EVENING. HIGH MOISTURE VALUES WILL KEEP FIRE WEATHER
CONCERNS VERY LOW...BUT MAY LEAD TO HEAVY RAIN AND FLASH FLOODING.
TYPICAL LIGHT WINDS FOLLOWING NORMAL DIURNAL TRENDS ARE
EXPECTED...WITH STRONG AND ERRATIC WINDS AROUND THUNDERSTORMS. MOIST
AIR WILL REMAIN IN PLACE THROUGH SATURDAY BUT A WARM AND DRYING
TREND SHOULD BEGIN BY SUNDAY ALONG WITH BREEZIER WEST WINDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GL

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 26, 9:52 AM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
952 AM MST FRI JUL 26 2013

AZZ509-510-261730-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
952 AM MST FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 1030
AM MST...

AT 944 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF FORT APACHE...MOVING NORTHWEST
AT 5 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR ARSENIC TUBS
IN EXTREME NORTH CENTRAL GRAHAM COUNTY. THIS STORM WAS ALSO MOVING
NORTHWEST AT ABOUT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

IN ADDITION TO THE HAIL AND WINDS...BRIEF HEAVY RAINFALL IS EXPECTED
WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN GRAHAM COUNTY.

LAT...LON 3357 10994 3358 10990 3355 10985 3349 10980
      3348 10977 3333 10966 3320 10993 3347 11015
      3347 11001 3358 11001 3359 10999
TIME...MOT...LOC 1651Z 136DEG 4KT 3354 10997

JJB
Special weather statement, Jul 26, 1:08 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
108 PM MST FRI JUL 26 2013

AZZ503-504-262100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
108 PM MST FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM
MST...

AT 102 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN VALLEY.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA...SAN XAVIER MISSION
AND TUCSON INTERNATIONAL AIRPORT.

LAT...LON 3212 11083 3178 11094 3179 11119 3219 11106
TIME...MOT...LOC 2008Z 252DEG 1KT 3190 11102

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:17 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jul 26, 9:52 AM MSTSpecial Weather StatementTWCGraham38 min
Jul 26, 12:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 26, 1:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 26, 1:12 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 26, 1:31 PM MSTAreal Flood AdvisoryTWCGraham119 min
Jul 26, 1:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 26, 2:02 PM MSTFlash Flood WarningTWCPima, Pinal118 min
Jul 26, 2:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 26, 2:17 PM MSTFlash Flood WarningTWCPima118 min
Jul 26, 2:28 PM MSTSpecial Weather StatementTWC47 min
Jul 26, 2:41 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 26, 2:46 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 26, 2:54 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz111 min
Jul 26, 3:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 26, 3:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 26, 3:35 PM MSTFlash Flood WarningTWCPima115 min
Jul 26, 3:51 PM MSTFlash Flood WarningTWCCochise, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.